Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 3, NWS Marquette, MI

April 18, 2019Baraga County, Houghton County, Michigan

NWS Marquette, MI issued this river flood warning at Apr 18, 2019, 10:50 AM EDT for Baraga County, Houghton County, Michigan. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2019, 10:50 AM EDT (14:50 UTC)
Expired
Apr 19, 2019, 12:32 PM EDT
In force
26 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
Minor

Counties Baraga County, MI, Houghton County, MI

The radar

The Marquette radar (KMQT), 81 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sturgeon River near Alston (ALSM4). The gauge peaked at 8.27 ft at Apr 18, 2019, 1:00 PM EDT.

actionminormoderate68101204/1804/1904/20
Action stage
7.5 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04041500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 7:47 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 7:47 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 AM EDT Thu Apr 18 2019

.SHORT TERM...(Today and tonight)
Issued at 504 AM EDT THU APR 18 2019

Heavy rainfall Wednesday evening associated with an area of low
pressure lifted northeast across the Central/Eastern Upper
Peninsula, as the low continues to slide east across Ontario into
Quebec later tonight. In it's wake is a baggy/moist environment, not
only from the recent rainfall, but also from the saturated low-
levels and melting snowpack with dewpoints still between 30-35
degrees in many locations. This has resulted in areas of fog this
morning, along with some pockets of dense fog. At this time will
hold off on a dense fog advisory as winds are already turning
northerly and expect some slow improvement to the lowest VSBYs
currently being reported across the Upper Peninsula.

Thermal soundings still support some rain/snow mix across the
highest terrain of the far western Upper Peninsula and especially
portions of the Keweenaw Peninsula through daybreak. Accumulations
are not expected to be greater than maybe an inch, and be confined
to the elevated surfaces. Northerly flow will continue to produce
some light precip for the Porcupine Mountains/Keweenaw
Peninsula/Baraga Highlands through midday, with hi-res guidance
indicating some light precip pushing further east as the mid-lvl
vort axis pivots overhead to the east this afternoon. The
combination of substantial solar shielding and north/northwest flow
in the low/mid levels will lock surface temps in the upper 30s for
much of the area.

For this evening high pressure will begin to return, helping to
erode any lingering low/mid level moisture from west to east. This
will likely set the stage for optimal fog development tonight as
winds diminish to around 7kt or less and temps radiate into the
upper 20s quickly after sunset. The lingering surface moisture from
prior rainfall and melting snowpack will aid in development of fog,
and could easily see patchy dense fog by midnight tonight for the
western half of the Upper Peninsula.

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT THU APR 18 2019

Mostly a quiet long-term on tap with the upper level low responsible
for yesterday's rain closing off over the Ohio Valley and moving off
to the east, being replaced by short wave ridging. There will be
modest height rises Friday - enough to scour out any remaining
clouds and drive temps up into the 50s for interior Upper Michigan
by the afternoon. With the surface high still centered to the west,
and still feeling the influence of the low to our southeast, winds
will be out of the north Friday, keeping the Lake Superior
shorelines much cooler. Heights continue to rise Saturday, and the
thermal ridge moves overhead with 850 mb temps climbing to 7-9 C by
00z Sunday. With the lowest 1 km or more mixed out again, will
likely see high temps in the mid to upper 60s (possibly up to 70
over the interior west). The only limiting factor would be some mid
to high-level scattered clouds moving into the west in the afternoon
ahead of a weak mid-level short wave that will clip Upper Michigan
Saturday night. With the surface high moving overhead Saturday,
surface flow will become much weaker and be dominated by lake breeze
circulations. This lighter flow will also keep the colder lake-
modified air confined to the immediate lakeshores, allowing more of
us to get into the warmth Saturday.

A cold front dropping southeastward across the Upper Great Lakes
Sunday afternoon into Sunday night could spark a few showers.
Unfortunately the models continue to exhibit poor run-to-run and
model-to-model consistency in coverage and intensity of these
showers. A slower frontal passage could leave Sunday a nice day, so
don't want to be too pessimistic. With this morning's runs, the CMC
is the wettest, with up to 0.5" QPF. At the opposite end of the
spectrum is the GFS, which is dry, except for Menominee County which
gets about 0.1". The GEFS show a wide range in solutions as well;
the mean is much wetter than the deterministic GFS, but it is being
skewed by a handful of very wet members. So in short...Sunday
remains up in the air, but could trend rainier.

By Monday, models show the CONUS in upper-level split flow with a
southern stream western U.S. trough. this type of pattern is
notorious for predictability issues, with smaller packets of energy
breaking off from the main trough and quickly ejecting northeastward
but usually not well resolved by the models several days in advance.
At the moment, it looks like after the aforementioned cold front
clears the area Monday morning, we'll be dry until a more
substantial southern stream short wave moves through on Wednesday,
but this is certainly subject to change.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 744 AM EDT THU APR 18 2019

IFR/LIFR VSBYs will be steadily improving this morning, with some
light rain showers lingering through midday. Expect TAF sites will
approach MVFR CIGs by late morning with winds shifting
north/northwest and slowly bringing in drier air. Later this
afternoon CIGs will slowly scour with VFR conds; however, expect
patchy fog to redevelop late tonight as winds diminish to less
than 8kt.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 504 AM EDT THU APR 18 2019

Behind the low pressure system winds will turn north to northwest
and diminish to around 20 knots by this afternoon and tonight.
Expect diminishing winds Friday with winds below 20 knots through
the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...RJC
AVIATION...Beachler
MARINE...Beachler
Hazardous weather outlook, Apr 18, 4:00 AM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
400 AM EDT Thu Apr 18 2019

MIZ001>007-009>014-084-085-190800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Some localized minor flooding may continue this morning. Please
see the latest Special Weather Statement for more information.

Areas of fog this morning may be locally dense, leading to poor
visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River levels will likely continue to rise through this weekend,
and minor flooding will be possible on some rivers. See the
latest Special Weather Statement for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of any observed
flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter.

LSZ162-240>251-263>267-190800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-190800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
400 AM EDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:32 PM EDTMarine Dense Fog AdvisoryMQT7 hr
Apr 17, 9:37 PM EDTRiver Flood AdvisoryMQTIron14 hr
Apr 17, 10:26 PM EDTRiver Flood AdvisoryMQTDelta9 days
Apr 17, 11:14 PM EDTAreal Flood AdvisoryMQTDelta, Menominee3 hr
Apr 17, 11:46 PM EDTRiver Flood AdvisoryMQTBaraga, Houghton11 hr
Apr 18, 12:57 AM EDTAreal Flood AdvisoryMQTMarquette9 hr
Apr 18, 10:56 AM EDTRiver Flood WarningMQTIron24 hr
Apr 18, 4:00 PM EDTSmall Craft AdvisoryMQT16 hr

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.